Wednesday, April 17, 2024

What weight loss pills make experts wonder about?

Must read

- Advertisement -
- Advertisement -

There’s a lot that researchers still don’t know about common weight loss drugs, and this lack of information could be a problem for people with eating disorders, according to experts.

One such medication is semaglutide, which goes by the brand names Ozempic and Wegovy. Originally meant for diabetes, semaglutide is now being used more for weight loss.

As this medication becomes more widely used, experts are concerned about how it might affect people with eating disorders.

Dr. Aaron Keshen, who works at the Nova Scotia Provincial Eating Disorder Service and teaches at Dalhousie University, noticed that more people coming to their clinics had started taking GLP-1 agonists like semaglutide and were experiencing new or worsening symptoms of eating disorders.

Eating problems impact almost 1 in 10 people in the United States, says a group that helps those with these issues. It’s a big deal, like after opioid addiction, it’s got the second-highest death rate of any mental illness.

Dr. Jennifer Gaudiani, an eating disorder doctor, says they have to be really careful about prescribing certain medications because they might make eating problems worse. There’s not much research on the connection between these medications and eating problems, and experts have many questions.

Can these drugs help with binge eating disorder? Maybe, say experts. If a medication makes you lose weight, it might also help with binge eating. But there’s not enough research on how to treat binge eating disorder with medication.

“We really need more ways to help people with eating problems,” says Dr. Susan McElroy, a researcher at the University of Cincinnati.

There’s a little bit of evidence that some medications might help with binge eating, but it’s not strong enough to say people should take them for that.

People with a history of eating disorders might accidentally get these medications. Dr. Gaudiani has heard of people whose eating problems came back after taking a certain medication.

These medications might also make people feel full quickly, which could lead to unhealthy habits, especially if they’re in a society focused on weight loss.

With little research, experts can’t say if these medications make it more likely for someone to develop an eating problem, but there are reasons to be concerned. Losing weight can trigger eating disorder behaviors, even in people who wouldn’t normally have them.

Doctors should check if someone has a history of eating problems before giving them these medications. If there’s a risk, it might be better to treat the eating problem first or not use the medication at all. If they do use the medication, it’s important to talk about eating disorders and the importance of structured meals.

Eating enough is important for everyone, especially if you’re on medication that reduces your appetite, according to Gaudiani.

She explained, “We, like all animals, need to eat throughout the day to have the energy for what we want to do with our bodies and minds. So, we should ask ourselves, ‘Am I eating enough? How often am I thinking about food and my body?'”

If someone with a history of eating disorders notices old habits returning while taking GLP-1 agonists, they should reach out to their doctors and therapists, Gaudiani suggested.

Even for those without a diagnosed eating disorder, if thoughts about weight and food are getting in the way of goals, it might be a good idea to seek help from an eating disorder expert if possible, she added.

“If not, checking out eating disorder treatment websites or listening to podcasts can offer some support and clarity about what’s going on,” said Gaudiani.

- Advertisement -
- Advertisement -

More articles

LEAVE A REPLY

Please enter your comment!
Please enter your name here

- Advertisement -

Latest article